Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 18, 2017, 7:49 PM EDT for Bladen County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2017, 7:49 PM EDT (23:49 UTC)
- Expired
- Mar 18, 2017, 8:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351
WWUS82 KRAH 182349
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
749 PM EDT SAT MAR 18 2017
NCZ089-190015-
Sampson NC-
749 PM EDT SAT MAR 18 2017
...A strong thunderstorm will affect portions of southeastern Sampson
County Until 815 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Harrells, or 17 miles west of Wallace, moving
east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Harrells and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
3465 7832 3467 7832 3469 7835 3470 7837
3476 7840 3479 7818 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 2349Z 266DEG 36KT 3465 7829
$$
22What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:20 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Mar 18, 2:20 PM EDT, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 220 PM EDT Sat Mar 18 2017 .SYNOPSIS... A cold front will cross the region this evening. High pressure will build into the Carolinas from the west for the remainder of the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 215 PM SATURDAY... Light rain assoc/w low-level warm advection and small amplitude waves in westerly flow aloft has progressed east of the I-95 corridor as of 18Z. Aside from cirrus, skies have already cleared in the Western Piedmont, where temps have rebounded into the lower 60s. East of Hwy 1, temps remained in the upper 40s to lower 50s. Expect afternoon highs to range from the mid 60s in the far Western Piedmont to the mid/upper 50s in the Coastal Plain, coolest east of I-95 where light rain and low ceilings will erode the latest. A ~110 knot jet streak diving SSE through the OH valley this morning (on the western periphery of an upper level low over the lower Great Lakes) will amplify an upper level trough over the region as it digs into the western Carolinas today. As a result, strong height falls, strengthening cyclonic shear/curvature vorticity and increasingly diffluent flow aloft (in the left exit region of the PJ) will be favorably juxtaposed with a cold front /low-level trough/ progressing east across central NC. Although FROPA will occur a few hours after peak heating, rapid destabilization is expected along the front as it progresses into a thermodynamic environment characterized by decreasing Theta-E w/height in the presence of strong upper forcing /layer-lifting/, particularly in vicinity of the Hwy 1 corridor. NAM forecast soundings show marked cooling aloft (-10C isotherm falling to 11 KFT and -20C isotherm falling to 16 KFT) and rapid steepening of low/mid-level lapse rates late this afternoon, with as much as 500-1000 J/kg of MLCAPE and SCP values as high as 3-5 by ~00Z at RDU (similar parameters at RWI). The 12Z NAM4KM and a number of HRRR model runs suggest that, after the lull this afternoon, scattered convection will re-develop along the front in central VA/NC in the 21-00Z time frame, progressing east of the I- 95 corridor by Midnight. In the wake of the front, winds will veer to the W/WNW and increase to 10-15 kt with gusts up to 25 kt this evening, though gustiness may decrease and become sporadic after midnight if a shallow nocturnal inversion develops despite CAA. Overnight lows will be driven by cold advection, in the mid/upper 30s, coldest NW Piedmont. Severe Potential: A conditional potential for isolated supercells capable of producing quarter to golfball size hail and damaging winds will exist late this afternoon and evening, particularly along/east of Hwy 1 and north of Hwy 64, or from the Triangle north and northeast to the VA border between ~21Z this afternoon and ~03Z this evening. -Vincent && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 135 PM SATURDAY... Patchy frost or a light freeze is possible Sunday night across the northern tier counties... The upper low will be in the vicinity of Tidewater VA Sunday morning, having moved rapidly south southeast overnight. Model time sections show a surge of deeper moisture and potential for some showers accompanying the upper low, and this surge will graze our NE counties between 12 and 16 UTC. The cloud coverage and stronger cold air advection will also be slanted in that direction, resulting in a slower warmup with highs in the northeast stalling in the mid 50s, while upper 50s are expected elsewhere under mostly sunny skies. Northerly winds will gust to 20 mph, with gusts up to 25 mph along and east of I95. The pressure gradient will weaken rapidly Sunday night as high pressure builds quickly over the region, allowing winds to diminish to light and variable after sunset. Good radiational conditions will allow mins to fall to the low to mid 30s by sunrise Monday - which is about 10 degrees below normal. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 135 PM Saturday... Surface high pressure will quickly slip south of the area on Monday, with winds backing to southwest and setting up a warming trend Monday into Tuesday with highs Monday climbing to the mid 60s, and further into the low and mid 70s Tuesday. Tuesday will be a transition day despite the warm temperatures, however, as a cold front will be developing across the Ohio Valley and sinking slowly south into the area by Tuesday afternoon, accompanied by widespread showers and possibly some thunderstorms which will persist through Tuesday night as the front slowly edges south. The showers will be diminishing and should be ending across the southern tier counties by mid day Wednesday. Clearing will be rather slow, and may be delayed until Wednesday night, and the ensuing cold air advection will limit highs on Wednesday to the mid and upper 50s. The cool air mass settling down the Atlantic seaboard will push mins to the low and mid 30s Wednesday night, and highs Thursday will struggle to reach 50-55. The warming cycle begins anew on Friday as the high pressure moves offshore and southerly return flow begins raising our thicknesses and moisture levels ahead of our next cold front, tentatively scheduled to race across central NC on Saturday. Highs Friday will reach low to mid 60s, and further to the mid and upper 60s Saturday. We will see at least modest shower coverage in the prefrontal airmass early Saturday and probably a respectable line of convection accompanying the front later in the day. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 130 PM SATURDAY... 24-HR Taf Period: Lingering MVFR visbys assoc/w light rain will affect the RWI terminal through ~19Z. Otherwise, expect VFR conditions with ceilings AOA 5 KFT through at least 21Z. Between 21- 03Z, sct showers/storms are expected to develop along a cold front progressing through central NC. Any terminal could be affected for a few hours late this aft/eve, though RDU/FAY/RWI are more likely to experience convection than INT/GSO, including a potential for isold severe storms capable of producing sfc wind gusts of 35-50 knots and quarter to golfball size hail. VFR conditions are expected everywhere by ~Midnight in the wake of the cold frontal passage. SSW/SW winds at 5-10 knots this afternoon will veer to the WNW at 10- 15 knots with gusts up to 25 knots in the wake of the front this evening. Breezy WNW winds will persist overnight, becoming northerly at 10-15 kt with gusts to 20-25 kt by mid/late Sunday morning. Looking Ahead: VFR conditions will rule Sun/Mon as high pressure builds over the region in the wake of the front. Sub-VFR conditions are expected to return Tue/Tue night in assoc/w low ceilings and rain along/behind a backdoor cold front moving southward through the region. VFR conditions will return Wed/Thu as strong Mid-Atlantic high pressure extends southward through the Carolinas. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...Vincent SHORT TERM...mlm LONG TERM...mlm AVIATION...Vincent
Hazardous weather outlook, Mar 18, 3:41 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 341 PM EDT Sat Mar 18 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191945- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 341 PM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A potent upper level disturbance will dig southeast into the region late this afternoon and evening as a cold front tracks east across the Carolinas. Scattered showers and thunderstorms will develop along and ahead of the front. A few storms could become severe, with a primary threat of quarter size hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Vincent
In the hours before
Local storm report, Mar 18, 6:43 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
643 PM EDT SAT MAR 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 NE LAURINBURG 34.77N 79.46W
03/18/2017 E0.25 INCH SCOTLAND NC TRAINED SPOTTER
PEA SIZED HAIL REPORTED IN LAURINBURG. TIME
ESTIMATED FROM RADAR.
&&
KDSSpecial weather statement, Mar 18, 6:43 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
643 PM EDT SAT MAR 18 2017
NCZ024-025-041-182345-
Durham NC-Wake NC-Orange NC-
643 PM EDT SAT MAR 18 2017
...A strong thunderstorm will affect portions of Durham...northern
Wake and southeastern Orange Counties Until 745 PM EDT...
At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chapel Hill, moving east at 35 mph.
Dime size hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Hillsborough, Wake Forest, Rdu
International, Morrisville, Knightdale and Rolesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3607 7878 3608 7869 3598 7843 3594 7839
3575 7851 3587 7891 3597 7912 3608 7912
3608 7879
TIME...MOT...LOC 2241Z 276DEG 32KT 3600 7905
22Special weather statement, Mar 18, 7:25 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
725 PM EDT SAT MAR 18 2017
NCZ026-027-041>043-190030-
Johnston NC-Nash NC-Franklin NC-Wake NC-Wilson NC-
725 PM EDT SAT MAR 18 2017
...A strong thunderstorm will affect portions of northeastern
Johnston...southwestern Nash...southwestern Franklin...Wake and
western Wilson Counties Until 830 PM EDT...
At 725 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving east at 35 mph.
Half inch hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Raleigh, Cary, Nashville, Wake Forest, Garner, Clayton, Zebulon,
Bailey, Bunn and Rdu International.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3602 7855 3603 7855 3599 7788 3554 7809
3574 7886 3604 7868
TIME...MOT...LOC 2325Z 284DEG 30KT 3587 7865
22Local storm report, Mar 18, 7:32 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT SAT MAR 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 N RDU INTERNATIONAL 35.91N 78.78W
03/18/2017 E0.50 INCH WAKE NC PUBLIC
TWO PERIODS OF PEA TO JUST UNDER DIME SIZED
HAIL IN BRIER CREEK.
&&
KDSLocal storm report, Mar 18, 7:42 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EDT SAT MAR 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 WSW FALLS LAKE 35.90N 78.66W
03/18/2017 M0.50 INCH WAKE NC PUBLIC
PEA TO DIME SIZED HAIL AT LEADMINE AND
STRICKLAND IN RALEIGH.
&&
KDSSpecial weather statement, Mar 18, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
749 PM EDT SAT MAR 18 2017
NCZ089-190015-
Sampson NC-
749 PM EDT SAT MAR 18 2017
...A strong thunderstorm will affect portions of southeastern Sampson
County Until 815 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Harrells, or 17 miles west of Wallace, moving
east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Harrells and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
3465 7832 3467 7832 3469 7835 3470 7837
3476 7840 3479 7818 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 2349Z 266DEG 36KT 3465 7829
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:46 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 44 min |
| Mar 18, 4:05 PM EDT | Special Weather Statement | RAH | Richmond, Scotland | 40 min |
| Mar 18, 5:17 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 58 min |
| Mar 18, 5:19 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 56 min |
| Mar 18, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 36 min |
| Mar 18, 5:46 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 59 min |
| Mar 18, 5:56 PM EDT | Special Weather Statement | RAH | Scotland | 49 min |
| Mar 18, 6:35 PM EDT | Special Weather Statement | RAH | Warren | 55 min |
| Mar 18, 6:42 PM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Mar 18, 6:43 PM EDT | Special Weather Statement | RAH | Durham | 62 min |
| Mar 18, 7:25 PM EDT | Special Weather Statement | RAH | Nash, Wake | 65 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.